Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

What causes watery diarrhea post hospital stay ?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11608 Questions
My question is for my 90 year old mother. She was admitted to a hospital on July 26 and stayed for 9 days with severe dehydration and end stage renal failure (BUN 78, CR 4.4). Those number were worse when admitted but have leveled off at that. When she was admitted, she was having several small soft stools (3-4 times /day). By the time she left the hospital, she was feeling good. A few days after she got home, she started to have runny stools and then gradually it got to be very watery stools causing her incontinence. We have talked to the doctor several times and ruled out impaction and electrolyte imbalance. I just happened to give a call to my mom's roommate's (in the hospital) daughter and in our conversation she told me that her 86 year old mom also developed a similar case of diarrhea since they have been home. (She also describes as very watery, yellow, without substance.) She said that her mom had Acinetobator e coli in her urine (a reason why my mom was moved to another room.) Could this bug be the culprit or is there another common bug that is hospital acquired? Since my mom has slowed down to 1-2 stools a day we are not as worried although she would love to be free from this.. Does this sound like something that can wait until Monday, or should we call the doctor right away. Could she just get better without treatment? She is a diabetic (of 30 years) and is currently taking about 8 units of Lantus/day. Before hospitalization she was on about 15-20 units. Her fasting blood sugars are around 130 with that. She has also been hypertensive but is being held steady with Metoprolol 50 mg/day. She takes synthroid, flomax, megace, vit. D, B12. I would love to have your input and advise. Thank you, XXXXXXX Waller
Posted Wed, 2 May 2012 in IBS(Irritable Bowel Syndrome)
Answered by Dr. Rakhi Tayal 3 hours later
Thanks for writing to us.
Having a watery diarrhea after a hospital stay in most of the cases is due to post antibiotic diarrhea which alters the normal gut flora. The other common cause is a viral gut infection. In both the cases, the diarrhea caused is self limiting.
The main motive of treatment is prevention of dehydration. Preventing or treating dehydration in elderly focuses on replacing lost fluid and electrolytes (sodium and potassium). Administering special fluids by mouth (oral rehydration therapy) is the most effective way of doing this.
If she is behaving normal and has normal appetite then there is nothing much to worry about. Gradually give her BRAT diet (i.e. bananas, rice, applesauce, toast) or soft easily digestible semisolid diet and whitegrape juice.
Adding prebiotics and probiotics that are freely available at all the pharmacies will also help her symptoms. You can add plenty of yogurt to her diet.
In my opinion, there is no need to rush to an emergency now that she is improving. You can wait till monday and discuss this with your doctor on the routine visit.
I hope my answer and recommendations are adequate and helpful. Waiting for your further follow up queries if any.

Above answer was peer-reviewed by
Follow-up: What causes watery diarrhea post hospital stay ? 12 hours later
Thank you for your response. My mom, though, was not on antibiotics. Perhaps it is a virus? Does the Acinetobator ecoli affect the bowel? And if it does, is it easily treatable? Being in renal failure, is it ok to give anything to slow down the diarrhea (immodium}? we are trying to replace fluids and electrolytes through hydration.
Answered by Dr. Rakhi Tayal 1 hour later
Thanks for writing again.
The infection can be viral. Acinetobacter can affect bowel also and more commonly it infects immunocompromised individuals. Antibiotics are needed for its treatment according to the culture and sensitivity.
Immodium can be given in renal failure for symptomatic relief.
If the diarrhea does not subside then you must see her physician for further treatment.
Wishing you an early recovery.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
,   ,  
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor